Hail, Audubon
- When
- August 2, 4:03 AM CST
- Where
- Audubon County, 0.69 mi N of Audubon Arpt
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 41.710, -94.920
A cold front was making its way across the state from the north and northwest and lit up in the afternoon around 4:30 pm to 5:00 pm just outside of the metro and progressed south and southeastward as isolated to multicell storms. A tornado formed northwest of Creston, likely aided by interactions of the parent storm with the outflow from a nearby storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front was making its way across the state from the north and northwest and lit up in the afternoon around 4:30 pm to 5:00 pm just outside of the metro and progressed south and southeastward as isolated to multicell storms. A tornado formed northwest of Creston, likely aided by interactions of the parent storm with the outflow from a nearby storm. Otherwise, storms primarily dropped heavy rainfall and quarter sized hail, with a couple reports of golf ball sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 2, 1:42 AM CST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 242 AM CDT SUN AUG 2 2015 .SHORT TERM /TODAY/... ISSUED AT 242 AM CDT SUN AUG 2 2015 EARLY MORNING CONVECTION OVER SOUTHERN MN CONTINUES TO MOVE EAST WHILE IRSAT SHOWING CLOUDS COOLING OVER NORTHERN IA IN RESPONSE TO WEAK IMPULSE AND WARM AIR ADVECTION CROSSING THE AREA. A FEW SHOWERS HAVE ATTEMPTED TO DEVELOP...BUT EARLIER SUBJECTIVE H850 ANALYSIS SHOWING DRY AIR ALOFT OVER MOST OF IOWA HINTS AT ONLY MODEST DEVELOPMENT THROUGH REMAINDER OF OVERNIGHT. WILL MONITOR AND UPDATE IF NECESSARY. SAME STORY ACROSS EASTERN NEBRASKA...STORMS FIRING IN MORE FAVORABLE MOISTURE PLUME AT 0715Z...BUT AS THEY PROGRESS TOWARD WESTERN CWA BOUNDARY BY 12Z...SUSPECT THEY TOO WILL GENERALLY WEAKEN WITH TIME. THERE HAS BEEN AN ISOLATED CELL NEAR CASS COUNTY OVER THE PAST HOUR SO A FEW STORMS MAY YET DEVELOP OVER THE SOUTH PRIOR TO 12Z. MEANWHILE FOR THE REMAINDER OF THE DAY...THE MAIN SFC LOW OVER CENTRAL MN WILL TRACK EAST TODAY DRAGGING A BOUNDARY ACROSS THE AREA BY LATE AFTERNOON. AHEAD OF IT...NARROW RIBBON OF WARM H850 AIR WILL MIX DURING THE AFTERNOON HOURS BRINGING HIGHS CLOSER TO 90 OVER THE SOUTH HALF WITH A FEW URBAN AREAS LIKELY REACHING LOWER 90S BY LATE AFTERNOON. MUCAPE RISES TO OVER 3000 J/KG ALONG THE BOUNDARY IN THE AFTERNOON HOURS WHICH SHOULD SUPPORT THE MARGINAL THREAT FOR A SVR STORM AS SCATTERED STORMS DEVELOP. H700 TEMPS BUILDING TO 10-11C BY 00Z WHICH MAY INHIBIT UNTIL 21-00Z. FOR NOW WILL EXPECT A DRY MORNING/EARLY AFTERNOON WITH BEST POTENTIAL FOR THUNDERSTORMS LATE AFTERNOON WHICH CORRESPONDS TO TIME OF INCREASING 0-6KM BULK SHEAR TO 30-35KTS AS WELL NEAR THE BOUNDARY. SOUTHWEST WINDS DURING THE DAY WILL MIX TO 15 TO 25 MPH...SO BREEZY AT TIMES WITH DEW POINTS REMAINING IN THE UPPER 60S TO LOWER 70S. THIS WILL PUSH THE HEAT INDEX TO 95 TO 98F ACROSS THE SOUTH TODAY. .LONG TERM /TONIGHT THROUGH FRIDAY/... ISSUED AT 242 AM CDT SUN AUG 2 2015 COLD FRONTAL BOUNDARY TO BE SITUATED ACROSS THE SOUTHERN PORTION OF THE STATE BY EARLY EVENING...AND WILL CONTINUE TO PUSH SOUTH OVERNIGHT. THEREFORE MAY SEE SOME STORMS ONGOING AT THE BEGINNING OF THE PERIOD BEFORE ACTIVITY PUSHES SOUTH INTO MISSOURI BY LATE EVENING. NAM TRIES TO HAVE FRONT STALL OUT ACROSS SRN IA...BUT SEEMS TO BE THE OUTLIER WITH THE REMAINDER OF THE MODELS SHOVING IT FURTHER SOUTH INTO MISSOURI AS AN AREA OF HIGH PRESSURE BUILDS INTO THE STATE. THEREFORE HAVE MAINLY DRY CONDITIONS FOR LATE SUNDAY NIGHT INTO MONDAY. MAY SEE THE FRONT LIFT BACK NORTHWARD A BIT AS A WARM FRONT WITH A SLIGHT CHANCE FOR SOME STORMS ACROSS THE FAR SOUTHWEST LATE MONDAY/MONDAY NIGHT. WAA THEN TO BEGIN AS THE FRONT LIFTS NORTHWARD INTO THE STATE TUESDAY INTO WEDNESDAY. THIS OCCURS IN RESPONSE TO A STRONGER SHORTWAVE TROUGH TOPPING THE WESTERN US RIDGE AND PUSHING INTO THE NORTHERN PLAINS TUESDAY NIGHT INTO WEDNESDAY. COULD SEE SOME LINGERING ACTIVITY INTO THURSDAY OR FRIDAY AS THE FRONT HANGS UP ACROSS THE STATE BEFORE PUSHING BACK SOUTH AS A STRONG COLD FRONT MOVES THROUGH THE STATE AND HIGH PRESSURE BUILDS INTO THE GREAT LAKES/OHIO VALLEY REGION. THIS SENDS H85 TEMPS DOWN TO AROUND +12C BY THE END OF NEXT WEEK INTO NEXT WEEKEND. THEREFORE EXPECT GRADUAL COOLING THROUGH THE WEEK...WITH TEMPS FALLING BACK TO NEAR OR SLIGHTLY BELOW THE SEASONAL AVERAGES FOR THE BEGINNING OF THE WEEK. THEN TEMPS COOL EVEN FURTHER TO BELOW THE SEASONAL AVERAGE WITH HIGHS MAINLY IN THE 70S BY THE END OF THE WEEK INTO THE WEEKEND. && .AVIATION...02/06Z ISSUED AT 1117 PM CDT SAT AUG 1 2015 REMOVED MENTION OF SHRA/TSRA OVERNIGHT FROM THE TERMINALS. LATEST INDICATIONS ARE THAT SUPPORT WILL NOT BE EXISTENT FOR PCPN OVERNIGHT. THUS...VFR CIGS AND VSBYS ARE EXPECTED. WINDS WILL BE HIGHER ON SUNDAY THAN TODAY. SLIGHT CHANCE OF SHRA/TSRA LATE AFTN AND EVENING ACROSS EASTERN IA...BUT HAVE NOT ADDED MENTION TO THE KALO OR KOTM TERMINALS ATTM. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...REV LONG TERM...BEERENDS AVIATION...ZOGG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 455 AM CDT SUN AUG 2 2015 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-031000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 455 AM CDT SUN AUG 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY SOUTH OF HIGHWAY 20. AN ISOLATED SEVERE STORM IS POSSIBLE WITH A MARGINAL RISK ACROSS THE AREA. LARGE HAIL OR DAMAGING WINDS WOULD BE THE MAIN SEVERE THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL THUNDERSTORMS CHANCES COME LATE MONDAY THROUGH THE REST OF THE WEEK. AT THIS TIME SOME STRONG STORMS ARE POSSIBLE...BUT THE SEVERE WEATHER THREAT IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE POSSIBLE LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. MJB
The Des Moines radar (KDMX), 99 km away, was scanning. The volume nearest the first event began at 10:02 UTC.
15 hail, 4 thunderstorm wind, 3 funnel cloud, 2 tornado. Local standard time, as filed.
Public reported a semi truck blown over in Costco parking lot. Time estimated via radar and picture submitted via twitter.
Trained spotter reported brief quarter size hail in Greenfield.
Emergency Manager reported nickel size hail in Greenfield around 5:50pm CDT.
Trained spotter reported half dollar size hail near Orient.
Trained spotter reported quarter sized hail in Monroe, IA.
Volunteer fire department in Reasnor reported golf ball sized hail.
Public reported a funnel cloud not yet on the ground about 8 miles NW of Creston.
This very visible tornado meandered across Adair and Adams counties for over half an hour, traveling only 8.5 miles in that time. The worst damage occurred near the small hamlet of Williamson where multiple buildings were damaged. The tornado initially traveled to the SW-SE, but executed a cyclonic loop two miles south of Williamson and then traveled to the N-NE for the remainder of its life. This is segment is for Adair county, the tornado then continued into Adams county.
This segment is for Adams county. This very visible tornado meandered across Adair and Adams counties for over half an hour, traveling only 8.5 miles in that time. The worst damage occurred near the small hamlet of Williamson where multiple buildings were damaged. The tornado initially traveled to the SW-SE, but executed a cyclonic loop two miles south of Williamson and then traveled to the N-NE for the remainder of its life.
Public reported a funnel cloud near Mulberry Ave in northeastern Adams County.
Trained spotter report quarter sized hail.
Public reported multiple large tree branches down in town.
AWOS site in Chariton measured a wind gust of 50 kts.
Trained spotter reported nickel sized hail.
Trained spotter reported multiple trees down.
Amateur radio report of quarter sized hail on the west side of Creston.
Amateur radio report of quarter sized hail in Creston.
Twitter report relayed by KWWL of approximately 2 inch hail. Delayed report and time estimated via radar.
Emergency Manager reported quarter sized hail NW of Bedford. Report was relayed via amateur radio.
Trained spotter reported ping pong ball size hail.
Trained spotter reported quarter sized hail.
Trained spotter now reports hail has increased in size to golf balls since last report.
Trained spotter reported a funnel cloud overhead moving southeast.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyThe tornado archive for Iowa, 2015Warnings in Iowa, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592490, 592495, 592505, 592506, 592507, 592508, 592510, 592512, 585517, 588567, 592513, 592515, 592516, 592518, 592520, 592521, 592522, 592523, 592524, 592525, 598269, 592526, 592527, 592528.